Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 1, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 11, 2009, 4:46 PM CDT for Yoakum County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2009, 4:46 PM CDT (21:46 UTC)
- Expired
- Apr 11, 2009, 5:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 4:50 PM CDT | TSTM WND DMG | 8 W Denver City, TX | BLOWN DOWN POWER LINES REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLUB 112146
TORLUB
TXC501-112215-
/O.NEW.KLUB.TO.W.0001.090411T2146Z-090411T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SAT APR 11 2009
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* TORNADO WARNING FOR...
YOAKUM COUNTY IN NORTHWEST TEXAS.
* UNTIL 515 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES WEST OF DENVER
CITY...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HIGHWAY 83 WEST
OF DENVER CITY...AND EVENTUALLY PLAINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWEST TEXAS.
&&
LAT...LON 3328 10300 3331 10272 3310 10268 3297 10277
3297 10304
TIME...MOT...LOC 2145Z 203DEG 25KT 3294 10297
$$2 follow-up statements
000
WWUS54 KLUB 112151
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
451 PM CDT SAT APR 11 2009
TXC501-112215-
/O.CON.KLUB.TO.W.0001.000000T0000Z-090411T2215Z/
YOAKUM TX-
451 PM CDT SAT APR 11 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR YOAKUM
COUNTY...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF
PLAINS...OR OVER HIGHWAY 83 ABOUT 7 MILES WEST OF DENVER CITY...
MOVING NORTHEAST AT 30 MPH. IN ADDITION TO A TORNADO...THIS STORM
HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PLAINS.
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWEST TEXAS.
LAT...LON 3328 10300 3331 10272 3310 10268 3297 10277
3297 10304
TIME...MOT...LOC 2151Z 203DEG 25KT 3298 10295
$$000
WWUS54 KLUB 112204
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT SAT APR 11 2009
TXC501-112215-
/O.CON.KLUB.TO.W.0001.000000T0000Z-090411T2215Z/
YOAKUM TX-
504 PM CDT SAT APR 11 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR YOAKUM
COUNTY...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
PLAINS...MOVING NORTHEAST AT 30 MPH. PEOPLE IN AND NEAR PLAINS
SHOULD MONITOR THIS SITUATION...AND BE PREPARED TO SEEK SHELTER.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PLAINS.
A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWEST TEXAS.
LAT...LON 3328 10300 3331 10272 3310 10268 3297 10277
3297 10304
TIME...MOT...LOC 2203Z 211DEG 27KT 3307 10288
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 3:53 PM CDT, 53 minutes earlier.
Area forecast discussion, Apr 11, 3:53 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 353 PM CDT SAT APR 11 2009 .SHORT TERM... MAIN CONCERN FOR THIS PACKAGE IS THE STRONG TO SEVERE THUNDERSTORM THREAT ACROSS THE SOUTH PLAINS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT. POTENT UPPER LEVEL SYSTEM WILL CONTINUE TO PROPAGATE TOWARDS THE FOUR CORNERS REGION AND EAST TOWARDS THE REGION TONIGHT. 21Z RADAR SHOWED CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE SOUTH PLAINS AHEAD OF THE UPPER SYSTEM /ONE STORM PRODUCED SLIGHTLY SMALLER THAN PEA-SIZE HAIL/. DEWPOINTS HAVE BEEN SLOWLY BUT GRADUALLY INCREASING ACROSS THE REGION ALONG A 30KT SELY LLJ...WITH MODEL GUIDANCE HINTING AT A TONGUE OF MOISTURE MOVING NNWD TOWARDS THE TEXAS/NEW MEXICO BORDER TONIGHT. A SFC LOW PRESSURE WILL DEEPEN FROM THE PECOS VALLEY INTO THE SOUTHERN SOUTH PLAINS...WITH A DRY LINE AND WARM FRONTAL BOUNDARY LIFTING INTO THE AREA TONIGHT. THUS...THUNDERSTORM INTENSIFICATION SHOULD INITIATE ACROSS/NEAR THE TEXAS/NEW MEXICO BORDER TONIGHT. WITH ADEQUATE DEEP LAYER SHEAR...LIFTED INDICES AND MORE THAN ADEQUATE LIFT CREATES HIGH SEVERITY POSSIBLIITIES. FURTHERMORE...EMBEDDED SUPERCELLS COULD BE POSSIBLE DUE TO THE AFOREMENTIONED ATMOSPHERIC INDICES. HOWEVER...IT APPEARS THAT A MORE LINEAR CONFIGURATION /SQUALL LINE/ IS MORE LIKELY. THE MOST LIKELY AREAS TO RECEIVE LARGE HAIL AND DAMAGING WINDS WILL BE OVER THE SOUTHERN SOUTH PLAINS...NEAREST THE MOISTURE TONGUE...BETTER CAPE VALUES AND DEEP LAYER BULK SHEAR. SUNDAY...THE STORM WILL COMMENCE TO LIFT TO THE NORTHEAST...WITH GUIDANCE MODELS SHOWING A POSSIBILITY FOR WRAP AROUND MOISTURE AND BREEZY WESTERLY WINDS. THUS...HAVE KEPT THUNDERSTORM POTENTIAL THROUGHOUT SUNDAY...SHOWING A NORTHEASTERLY PROGRESSION. && .LONG TERM... RAIN CHANCES WILL BE DIMINISHING SUNDAY EVENING OVER THE NORTHEAST SOUTH PLAINS AS THE PRIMARY MID/UPPER LEVEL CLOSED LOW SLOWLY EJECTS EASTWARD OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA. A NORTHERLY WIND SHIFT IN THE WAKE OF THE DEPARTING SYSTEM WILL RESULT IN LITTLE/NO IMPACT ON TEMPERATURES GIVEN THAT THE INCOMING AIRMASS WILL BE LARGELY OF GREAT BASIN ORIGIN. SHORTWAVE RIDGING ALOFT WILL BUILD OVER THE SOUTHERN ROCKIES/PLAINS MONDAY AND TUESDAY...BEFORE BREAKING DOWN IN THE FACE OF INCREASING SOUTHWESTERLY FLOW AND A NEWLY EVOLVING WESTERN U.S. TROUGH WEDNESDAY. SOLUTIONS CONTINUE TO DEPICT MODESTLY MOIST RETURN FLOW BENEATH SAID UPPER AIR PATTERN AND ASSOCIATED DRYLINE DEVELOPMENT BY WEDNESDAY...HOWEVER...MODELS CONTINUE TO DIFFER IN HANDLING THE DRYLINE PLACEMENT AND ASSOCIATED CONVECTIVE ACTIVITY. THE ECM-WF CONTINUES TO PAINT A STORMIER PICTURE WITH CONVECTION DEVELOPING ALONG THE DRYLINE LATE WEDNESDAY AS THE WESTERN UA TROUGH CONTINUES TO DIG...AND IS MUCH WETTER BY FRIDAY WITH THE EJECTION OF A DEEP UA LOW. MEANWHILE THE GFS MIXES THE DRYLINE EASTWARD WITH A MORE PROGRESSIVE UA FEATURE PASSING OVER THE CENTRAL PLAINS. WILL AINTAIN THE IDEAS PRESENTED IN THE PREVIOUS FORECAST...BUT WILL SHOW MORE OF A GRADIENT IN GRIDDED POPS FAVORING THE EASTERN ZONES FOR A CHANCE OF STORMS LATE WEDNESDAY-FRIDAY...UNTIL THE EVOLUTION OF THE WESTERN TROUGH/DRYLINE BECOMES MORE EVIDENT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 37 60 37 69 39 / 60 50 30 0 0 TULIA 44 61 39 66 40 / 80 50 30 10 0 PLAINVIEW 45 62 40 67 41 / 80 50 30 0 0 LEVELLAND 47 63 42 71 43 / 80 20 10 0 0 LUBBOCK 45 63 43 69 44 / 80 30 20 0 0 DENVER CITY 47 66 43 73 44 / 80 20 10 0 0 BROWNFIELD 46 65 44 71 44 / 80 20 10 0 0 CHILDRESS 48 66 42 70 43 / 80 60 40 10 0 SPUR 49 68 43 71 44 / 90 40 20 0 0 ASPERMONT 50 72 43 73 46 / 90 40 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 29/20
Hazardous weather outlook, Apr 11, 11:00 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1100 AM CDT SAT APR 11 2009 TXZ021>044-121600- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1100 AM CDT SAT APR 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THE TEXAS-NEW MEXICO BORDER AND EASTWARD OVER THE SOUTH PLAINS TODAY...AND ESPECIALLY TONIGHT. ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY...A FEW ORGANIZED CONVECTIVE COMPLEXES WITH EMBEDDED SUPERCELLS WILL BE POSSIBLE. THE MOST LIKELY AREAS TO EXPERIENCE LARGE HAIL AND DAMAGING WINDS WILL BE OVER THE SOUTHERN SOUTH PLAINS LATE THIS AFTERNOON AND THIS EVENING. ELSEWHERE...STORMS WILL BECOME INCREASINGLY ELEVATED AS THEY SPREAD NORTHWARD OVER THE SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE...FAVORING A LARGE HAIL THREAT. THE STRONGER STORMS COULD ALSO INDUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY... MAINLY OVER THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN TEXAS PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Apr 11, 11:01 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1101 AM CDT SAT APR 11 2009 TXZ035-111630- LUBBOCK TX- 1101 AM CDT SAT APR 11 2009 ...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY... AT 1059 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SHALLOWATER...OR ABOUT 16 MILES SOUTHWEST OF ABERNATHY...MOVING NORTH AT 25 MPH. BRIEF HEAVY RAINFALL...SMALL HAIL...AND DANGEROUS LIGHTNING ARE EXPECTED OVER AREAS NEAR SHALLOWATER...NORTHEASTWARD TOWARD ABERNATHY WITH THIS STORM. IF OUTSIDE...SEEK SHELTER INDOORS.
Special weather statement, Apr 11, 12:28 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1228 PM CDT SAT APR 11 2009 TXZ023-111800- SWISHER TX- 1228 PM CDT SAT APR 11 2009 ...STRONG THUNDERSTORM ACROSS SWISHER COUNTY... AT 1228 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF KRESS...OR ABOUT 12 MILES SOUTHWEST OF TULIA...MOVING NORTH AT 25 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 11, 4:12 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 412 PM CDT SAT APR 11 2009 TXZ039-112145- YOAKUM TX- 412 PM CDT SAT APR 11 2009 ...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN YOAKUM COUNTY... AT 409 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORM SOUTHWEST OF DENVER CITY...INCLUDING A SEVERE STORM WITH LARGE HAIL NEAR HOBBS NEW MEXICO. THESE STORMS WERE MOVING NORTH TO NORTHEAST AT 30 MPH AND WILL BE MOVING INTO SOUTHERN AND WESTERN PORTIONS OF YOAKUM COUNTY BY 430 PM. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:36 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 54 min |
| Apr 11, 5:31 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 59 min |
| Apr 11, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 63 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.